Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Staining on pill while nursing

4 January, 2006

Question:

I gave birth three months ago, started taking a birth control pill (after consultation with a rabbi) a little more than one month ago. Until today I have been in this terrible cycle and would like to ask advice about the possible causes and what I can do to rectify the problem. I am able to get to day six of shiva nekiim, at which time (four times to date) I get bad stains / start bleeding, and have to start the cycle all over again three days later. I am breastfeeding. Please advise. Thank you so much for the holy work that you do.


Answer:

Mazal tov on the birth of your child! 

We're sorry to hear of your staining difficulties.

Staining is fairly common on the progestin-only pill, which is commonly prescribed to nursing mothers.  It may help reduce staining to take the pill at the same time every day.  Additionally, you should consult your doctor about taking a half pill every twelve hours.  These measures sometimes help because they help maintain an even level of hormones in your body throughout the day.

It is common for staining to last up to two cycles.  By that point, most women adjust to the new hormonal environment.  Many cease to bleed at all, not even once a month!  So we suggest, assuming your doctor agrees, that you try to stay on this pill for one to two more cycles.

It is also very important to bring any stains or bedikah cloths to a rabbi for evaluation, prior to deciding that they are problematic.  It may also prove worthwhile to review our article on staining.  You may also wish to consult with your rabbi about the possibility of reducing the number of required bedikot until this problem is resolved.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.